Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Geometric consequences of extremal behavior in a theorem of Macaulay


Authors: Anna Bigatti, Anthony V. Geramita and Juan C. Migliore
Journal: Trans. Amer. Math. Soc. 346 (1994), 203-235
MSC: Primary 14M05; Secondary 13D40, 14N05
DOI: https://doi.org/10.1090/S0002-9947-1994-1272673-7
MathSciNet review: 1272673
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: F. S. Macaulay gave necessary and sufficient conditions on the growth of a nonnegative integer-valued function which determine when such a function can be the Hilbert function of a standard graded $ k$-algebra. We investigate some algebraic and geometric consequences which arise from the extremal cases of Macaulay's theorem. Our work also builds on the fundamental work of G. Gotzmann.

Our principal applications are to the study of Hilbert functions of zero-schemes with uniformity conditions. As a consequence, we have new strong limitations on the possible Hilbert functions of the points which arise as a general hyperplane section of an irreducible curve.


References [Enhancements On Off] (What's this?)

  • [D] E. D. Davis, Complete intersections of codimension $ 2$ in $ {\mathbb{P}^r}$: The Bezout-Jacobi-Segre theorem revisited, Rend. Sem. Mat. Univ. Politec. Torino 43 2 (1985), 333-353. MR 859862 (88i:14045)
  • [EH] D. Eisenbud and J. Harris, Curves in projective space, Les Presses de L'Université de Montréal, 1982. MR 685427 (84g:14024)
  • [ES] P. Ellia and S. Strano, Sections planes et majoration du genre des courbes gauches, Complex Projective Geometry, Lecture Notes Series, London Math. Soc., no. 179, 1992.
  • [GeMa] A. V. Geramita and P. Maroscia, The ideal of forms vanishing at a finite set of points in $ {\mathbb{P}^n}$, J. Algebra 90 (1984), 528-555. MR 760027 (86e:14025)
  • [GMR] A. V. Geramita, P. Maroscia, and L. Roberts, The Hilbert function of a reduced $ K$-algebra, J. London Math. Soc. (2) 28 (1983), 443-452. MR 724713 (85c:13018)
  • [Go] G. Gotzmann, Eine Bedingung für die Flachheit und das Hilbertpolynom eines graduierten Ringes, Math. Z. 158 (1978), 61-70. MR 0480478 (58:641)
  • [Gr] M. Green, Restrictions of linear series to hyperplanes, and some results of Macaulay and Gotzmann, Lecture Notes in Math., vol. 1389, Algebraic Curves and Projective Geometry (Proceedings, Trento, 1988), Springer-Verlag, 1989. MR 1023391 (90k:13021)
  • [GLP] L. Gruson, R. Lazarsfeld, and C. Peskine, On a theorem of Castelnuovo and the equations defining space curves, Invent. Math. 72 (1983), 491-506. MR 704401 (85g:14033)
  • [M] F. S. Macaulay, Some properties of enumeration in the theory of modular systems, Proc. London Math. Soc. 26 (1927), 531-555.
  • [Ma] P. Maroscia, Some problems and results on finite sets of points in $ {\mathbb{P}^n}$, Lecture Notes in Math., vol. 997, Algebraic Geometry--Open Problems (Proceedings, Ravello 1982), Springer, 1983. MR 714754 (85d:14013)
  • [Mu] D. Mumford, Lectures on curves on an algebraic surface, Ann. of Math. Stud., no. 59, Princeton Univ. Press, Princeton, N.J., 1966. MR 0209285 (35:187)
  • [Ra] G. Raciti, Sulla funzione di Hilbert di un sottoschema zero-dimensionale di $ {\mathbb{P}^3}$, Ann. Univ. Ferrara Sez. VII Sci. Mat. 35 (1989), 99-112. MR 1079580 (91m:14009)
  • [Ro] L. Robbiano, An introduction to the theory of Hilbert functions, The Curves Seminar at Queen's, vol. 7, Queen's Papers in Pure and Appl. Math., No. 85, 1990, pp. B1-B26. MR 1089895 (92g:13019)
  • [S] R. Stanley, Hilbert functions of graded algebras, Adv. in Math. 28 (1978), 71-82. MR 0485835 (58:5637)
  • [ZS] O. Zariski and P. Samuel, Commutative algebra, vol. I, Van Nostrand, Princeton, N.J., 1967. MR 0090581 (19:833e)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14M05, 13D40, 14N05

Retrieve articles in all journals with MSC: 14M05, 13D40, 14N05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1272673-7
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society